|*DISCLAIMER: This page is an unmoderated forum, and the opinions expressed herein do not necessarily reflect the viewpoint of The Johns Hopkins Medical Institutions. Patients are advised to consult their personal physicians before making any medical decisions. |
Ritalin was the first one. It helped a lot. But not initially. You have to start with a low dose, and if you tolerate it ok, then you increase to a higher dose.
Several months later her primary care doctor wanted her to 'get off ritalin', for some bizarre reason. In retrospect, this was a mistake. So for awhile we tried Provigil, and then Nuvigil. They didn't help at all. So we went to back to the Ritalin.
In theory, there is a warning if you have severe heart problems that ritalin might not be the best for you. My mom had afib. Her cardiologist said it was absolutely safe for her, and was surprised her primary care doctor tried to switch her off ritalin, if it was working for her.
So we went back to the ritalin.
As my mother got sicker, maybe 1 year later, her fatigue became worse and the ritalin didn't seem to 'last as long' during the day. So her psychiatrist switched her to the ritalin patch, with a couple ritalin pills on top of it. It worked so great for her! The only down side was having to remember to put on and take off the patch every day.
I recommend working with palliative care doctors if you are interested in these types of medicines. Honestly, our oncologist was not experienced at all. They were willing to try the medicines, but they didn't know how to increase them appropriately or change to long acting versions (pills) or the patch. Palliative care doctors, cancer psychiatrists, and maybe some pain doctors might be better for helping with this.
Reply to this message | Return to Main Message List